Fentanyl is an opioid pain medication typically used either as a form of anesthetic or to treat chronic pain. It comes in several forms such as transdermal patches (Duragesic), lozenges or lollipops (Actiq), nasal sprays (Lazanda), tablets (Fentora), sublingual spray (Subsys), or even in liquid form to be injected by medical professionals (Fentanyl). Fentanyl is described as being upwards of 50 to 100 times stronger than morphine, and in some analogue forms, over 10,000 times stronger.
Since Fentanyl is an opioid, it is extremely addictive and people may find themselves dependent on the medication after only taking it for a short period of time. Opioids have a high risk of being abused and taken incorrectly, even when properly prescribed. After a dependence has been developed, the individual must keep using the medication on a daily basis (sometimes in more severe cases hourly) in order to avoid experiencing withdrawal symptoms from Fentanyl.
Fentanyl behaves like most other opioid medications do. Withdrawal symptoms from opioids can vary in intensity and frequency on a case-by-case basis correlating to the amount of Fentanyl used and the duration of time it was being used. Opioid withdrawal symptoms are uncomfortable even in the mildest cases and are never without consequence. Using any type of opioid medication actually changes the chemistry of your brain and directly impacts the way that your brain sends and receives a variety of messenger chemicals known as neurotransmitters. It dictates the way in which the pleasure center of the brain responds to certain stimuli.
Whenever you’re withdrawing from Fentanyl, you should expect to experience a variety of different symptoms throughout the withdrawal process. Typically, people who are in the midst of the withdrawal process will experience:
Ready to get Help?
Ready to get help? Give us a call.
When Fentanyl withdrawal begins, symptoms are usually more mild and ultimately increase in severity throughout the duration of the withdrawal process. Symptoms of withdrawal may make themselves apparent within six-12 hours of the final dose of Fentanyl, beginning with some mild discomfort as a result of muscle aches.
The individual may also begin to experience some agitation and anxiety, and may find themselves sweating and unable to sleep. By 24-48 hours after the final dose, full on severe withdrawal symptoms are underway. The abdominal cramping coupled with nausea and/or vomiting and diarrhea can be debilitating. The muscle spasms similar to Restless Leg Syndrome can cause discomfort as well. Symptoms will typically peak at about 72 hours.
Factors that will dictate your Fentanyl withdrawal timeline are of course the amount of Fentanyl you had been taking as well as the method in which you were taking the Fentanyl. Since there are a variety of ways to abuse Fentanyl like swallowing, injecting, absorbing, or snorting the medication, these are huge contributing factors to your withdrawal timeline. When injecting or snorting the medication, it enters the bloodstream faster, making it more likely for you to see withdrawal symptoms sooner than if you were to orally take the medication or absorb it subdermally.
Fentanyl withdrawal symptoms should begin to subside after the 72 hour peak, slowly losing intensity over time. A typical Fentanyl withdrawal timeline can be anywhere from four-21 days depending on how long you experience Post-Acute-Withdrawal Syndrome, or PAWS.
While withdrawal from Fentanyl and other opioids is not typically fatal, it can get very uncomfortable. It can be hard to quit cold turkey without the use of medical detox.
Many people struggle to stay off of the opiates during the withdrawal process, because symptoms may become too severe to handle. Heading to a medical detox facility can help alleviate symptoms.
Under a medically supervised detox, a doctor will prescribe a variety of detox medications such as Buprenorphine (Subutex) that shortens the length of your detox as well as Clonidine which can also reduce withdrawal symptoms.
After successfully completing a medical detox, it’s important to continue in your treatment program. Just because you have been weaned off the drugs does not mean that you are in the clear. Relapse is very common, especially in the early stages of recovery. Continuing onto inpatient care is crucial to helping solidify your foundation in recovery. By entering into an inpatient treatment program, you will be subjected to a variety of intense therapeutic methods designed to help find the underlying reasons for using drugs and to teach a number of coping mechanisms to use in lieu of turning back to Fentanyl.
Following up with aftercare is also important. Remaining in an Intensive Outpatient (IOP) or regular outpatient program can help you during your transition back into your regular life. It can be hard to make the adjustment back into society after being inpatient for an elongated period of time. By having additional therapeutic care and support provided by an IOP or outpatient program, you can also be kept accountable by regular attendance and drug testing performed by these programs.